A 30 year old woman presented with secondary amenorrhea for 3 years along with galactorrhea. The most likely cause of her symptoms would be: (AIIMS May 2013)
Hyperprolactinemia (Ref. Hari-18th ed. Pg- 2887)
Hyperprolactinemia may result from
1). Excess production from the pituitary, eg prolactinoma. (A prolactinoma is the most common
2). hyperfunctioning pituitary adenoma).
3). Administration of a dopamine antagonist
Causes of hyperprolactinemia
1). Physiological: Pregnancy; breast-feeding; stress eg post-seizure.
2). Drugs (most common cause): Phenothiazine; metoclopramide; haloperidol, methyldopa; estrogens.
3). Diseases: Prolactinoma: micro- or macroadenoma;
4). Stalk damage: pituitary adenomas, surgery, trauma; craniopharyngioma,;
5). Other: hypothyroidism, CRF.
3). visual field defect,
6). Men have decreased libido and erectile dysfunction and infertility, due to hypogonadism.
7). Hypopituitarism occurs in 50% and it is caused by mass effect of the tumor
1). Serum prolactin level estimation (It is the most important investigation)
2). If serum prolactin >100 microgram/ml it is strongly suggestive of macroadenoma. Levels more than 200 micro gram per ml occur only in prolactinoma.
3). CT / MRI
Diagnosis is by MRI/CT for confirmation of tumor.
1). Microprolactinomas: A tumour <10mm on MRI
2). Macroprolactinomas: A tumour> 10 mm diameter on MRI.
1). Bromocriptine, a dopamine agonist. ↓PRL secretion, restores menstrual cycles and ↓tumour size.
2). An alternative dopamine agonist is cabergoline: more effective and less side effects.
3). Trans-sphenoidal surgery
4). Radiation therapy for non resectable macroadenomas